Nevada, 2011High Wind in Nevada, May 15, 2011
May 15, 2011 · NWS LKN · 3 events in 3 counties and zones
A strong cold front brought strong winds to portions of eastern Nevada. Wind gusts up to 76 mph were recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought strong winds to portions of eastern Nevada. Wind gusts up to 76 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 3:05 AM PST, 3 hours 25 minutes earlier.
Area forecast discussion, May 15, 3:05 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
405 AM PDT SUN MAY 15 2011
.SYNOPSIS...A POWERFUL PACIFIC STORM SYSTEM WILL BRING STRONG
GUSTY WINDS TO MUCH OF THE STATE TODAY...WITH THE STRONGEST WINDS
EXPECTED IN EAST CENTRAL NEVADA NEAR ELY. SHOWERS AND ISOLATED
THUNDERSTORMS WILL ALSO ACCOMPANY THE STORM SYSTEM...ESPECIALLY
ACROSS NORTHERN AND NORTHWESTERN PORTIONS OF THE STATE. MUCH
COLDER AIR WILL MOVE IN BEHIND THE STORM BY TONIGHT...AND LINGER
THROUGH THE EARLY PORTION OF THE WEEK.
&&
.SHORT TERM...STRONG UPPER LOW CURRENTLY LOCATED JUST NORTHWEST OF
SAN FRANCISCO WILL MOVE INTO THE WEST COAST TODAY...OPENING UP
INTO A NEGATIVELY TILTED TROUGH AS IT SWINGS ACROSS NEVADA. STRONG
COLD FRONT WILL PRODUCE SOME ISOLATED THUNDER AND WIDESPREAD
SHOWERS ACROSS HUMBOLDT...LANDER AND FAR WESTERN ELKO COUNTIES
THIS MORNING...WITH SOME WEAKENING OF PRECIPITATION AS IT HEADS
FURTHER EAST THIS AFTERNOON AS THE LOW OPENS UP AND FRONTOGENESIS
STARTS TO DEGRADE. MEANWHILE...STRONG LOW LEVEL JET WILL BE
FOCUSED ACROSS WHITE PINE COUNTY WITH WINDS NEAR 50 KNOTS LESS
THAN 5000 FEET ABOVE THE VALLEY FLOORS. WITH EXCELLENT MIXING
EXPECTED WHERE CLOUDS HAVE YET TO DOMINATE...HAVE UPGRADED HIGH
WIND WATCH TO A HIGH WIND WARNING ACROSS WHITE PINE COUNTY. WINDS
DO NOT LOOK AS STRONG ACROSS NORTHERN NYE COUNTY...SO HAVE
REPLACED THE WATCH WITH A WIND ADVISORY THERE. HAVE ALSO ISSUED
WIND ADVISORIES FOR OTHER ZONES ADJACENT TO WHITE PINE
COUNTY...I.E. SOUTHERN LANDER AND EUREKA COUNTY AND SOUTHWESTERN
AND SOUTH-CENTRAL ELKO COUNTY...AS AT LEAST PARTS OF THESE ZONES
SHOULD SEE WINDS UP TO 45 MPH IN GUSTS. WINDS MAY GUST NEAR WIND
ADVISORY IN OTHER ZONES FURTHER NORTH AND WEST IMMEDIATELY BEHIND
FRONTAL PASSAGE LATER TODAY...BUT FOR NOW AM NOT CONVINCED THAT IT
IS WORTHY OF A FULL ADVISORY AS PRESSURE GRADIENT ON NAM AT THE
LEAST DOESN'T GET REALLY TIGHT UNTIL THIS AFTERNOON...WHEN FRONT
IS ALREADY EAST OF THESE ZONES.
CHILLY AIR MOVES IN TONIGHT WITH SNOW LEVELS DROPPING TO THE
VALLEY FLOORS...THOUGH PRECIP SHOULD BE WANING QUICKLY AFTER
SUNSET AS FORCING FALLS APART OR MOVES NORTHEASTWARD AWAY FROM THE
AREA. LATE TONIGHT AND MONDAY MORNING SHOULD BE FAIRLY QUIET WITH
JUST A FEW STRAY SNOW SHOWERS MAINLY IN THE MOUNTAINS...BUT
ACTIVITY WILL INCREASE AS NEXT SHORTWAVE ROTATING AROUND THE
LARGER SYSTEM MOVES TOWARD THE REGION LATER MONDAY AND MONDAY
NIGHT. RIGHT NOW THIS SYSTEM LOOKS WEAKER AND THERE IS MUCH LESS
INSTABILITY SO HAVE NOT INCLUDED ANY THUNDER. WINDS WILL ALSO BE
MUCH LIGHTER. WITH PLENTY OF COLD AIR BEHIND THE FRONT IN PLACE
ON MONDAY...HIGHS WILL STRUGGLE TO REACH 50 DEGREES IN MANY
VALLEYS. RCM
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. JUST LIKE THE LAST
DISCUSSION SAID...SPRING IS OVER FOR NOW. LOOKS LIKE THE WELL
ADVERTISED UPPER LOW JUST OFFSHORE WILL BEGIN HEAVILY IMPACTING
NEVADA TODAY. ASSOCIATED JETS...IMPENDING SURFACE FRONT...AND
TIGHTENING PRESSURE GRADIENT WILL BRING QUASI-WINTER WEATHER BACK
TO NORTHERN...CENTRAL...AND EASTERN NEVADA. AFTER THE INITIAL
BLAST...IT IS GOING TO TAKE SOME TIME TO WARM BACK UP TO SEASONAL
NORMAL TEMPS...PROBABLY BY ABOUT FRIDAY. THE BRIGHT SIDE IS THAT
IT WILL FEEL SO GOOD BY THEN. AS THE CENTER OF THE LOW MOVES
INLAND...BOTH MAJOR MODELS ARE ABOUT THE SAME ON ITS BEHAVIOR.
STRONG JET DOWN THE BACK SIDE WILL CURVE IT AROUND INTO A NEGATIVE
TILT WHICH WILL MAKE IT STICK ARUOND LONGER THAN IT OTHERWISE
WOULD.
WITH THIS BEHAVIOR COMES LINGERING RH AND COLDER AIR INTO THE
GREAT BASIN. AM EXPECTING COLD ENOUGH TEMPS TO MAKE SNOW ON THE
VALLEY FLOORS TUESDAY AND POSSIBLY TUESDAY IN THE DARK
TIMES...TURNING TO RAIN IN THE DAY IN THE CENTRAL AND SOUTHERN
SECTIONS...BUT POSSIBLY REMAINING SNOW SHOWER ALONG OREGON AND
IDAHO BORDERS. ALSO...90 AGL WINDS TURN NORTH TO NORTHWEST IN THE
WRAP AROUND FLOW AND PLACES LIKE THE SANTA ROSA AND RUBY MOUNTAINS
AND GREAT BASIN NP MAY GET ENOUGH UPSLOPE TO ADD 1-4 INCHES OF NEW
SNOW OVER THE TWO DAYS ABOVE ABOUT 8000 FEET. DO NOT EXPECT
ACCUMULATIONS IN THE VALLEYS...BUT...HAVE LEARNED TO NEVER RULE
OUT SOME PLACES WHICH HAVE GENTLE UPSLOPE WHICH MIGHT GET BRIEF
HEAVY SNOW SHOWERS AND MINOR SLUSHY ACCUMULATIONS FOR A SHORT TIME
ON LOCAL ROADS.
WHEN THE MODELS DIVERGE LATER IN THE WEEK THE FORECAST GETS MORE
UNCERTAIN SO A COMPROMISE OF THE TWO LOOKS BEST...AND BROAD
BRUSHING. IN GENERAL A SLOW WARMUP TO AROUND NORMAL TEMPS AND
HUMIDITIES. BB
&&
.AVIATION...NOT A GOOD DAY TO FLY FOR GA. EXPECT A TIGHTENING
PRESSURE GRADIENT AND INCREASING WINDS OVER ALL OF CENTRAL AND
NORTHERN NEVADA. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR WHITE
PINE COUNTY AND NORTHERN NYE...WITH WIND ADVISORIES FOR BASICALLY
THE REST. WIND GUSTS TO 40 MPH WILL BE COMMON AROUND
WMC...EKO...TPH WITH WINDS TO OVER 50 MPH AT ELY. THERE WILL BE A
SLIGHT POSSIBILITY FOR THUNDERSTORMS AT EKO...LESS LIKELY AT
WMC...TPH...AND ELY. SUNDAY AFTERNOON...AFTER FROPA...EXPECT MUCH
COLDER TEMPERATURES... IN SOME PLACES RAPID DROPS OF 20-30
DEGREES...AND A CHANGE OVER TO SNOW SHOWERS ON THE VALLEY FLOORS.
DO NOT EXPECT ACCUMULATION IN THE LOWER ELEVATIONS NOR AT
TPH...BUT UNCERTAIN AT ELY. SOME SLUSH MIGHT ACCUMULATION THERE
BRIEFLY. CIGS AND VISBYS WILL DETERIORATE RAPIDLY ONCE THEY START
DOWN. IT'S POSSIBLE THAT THEY COULD DROP INTO IFR AT TIMES IN
WMC...EKO...AND ELY...WITH BRIEF MVFR AT TPH. CONDITIONS WILL
IMPROVE SOME OVER NIGHT WITH A WIND SHIFT TO NORTHWEST AND LESS
GUSTINESS...BUT PRECIP WILL STAY AS WET SNOW AFTER DARK. BB
&&
.HYDROLOGY...SNOW MELT INCREASED AGAIN ON SATURDAY WITH WARM
TEMPERATURES AND A FLOOD WARNING WAS ISSUED FOR THE JARBIDGE RIVER
AT JARBIDGE AS LEVELS ROSE. AN UPDATED WARNING WAS ALSO SENT FOR
THE MARYS RIVER AT CHARLESTON AS FLOODING REACHED MODERATE STAGE.
SOME ADDITIONAL MINOR RISES ARE STILL POSSIBLE TODAY EVEN THOUGH
TEMPERATURES WILL BEGIN TO DECLINE. RIVER LEVELS SHOULD START TO
DECLINE BY MONDAY AS MUCH COLDER TEMPERATURES BRING SNOW MELT TO A
HALT. THIS DECLINE IS LIKELY TO PERSIST THROUGH THE MIDDLE OF THE
WORK WEEK. RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR EXTREME EASTERN ELKO COUNTY.
WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
FOR NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST
AND SOUTH CENTRAL ELKO COUNTY.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR WHITE PINE COUNTY.
&&
93/98/98/93
Hazardous weather outlook, May 15, 2:22 AM PST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
322 AM PDT SUN MAY 15 2011
NVZ013-032>034-037-161030-
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
322 AM PDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG STORM SYSTEM FROM THE PACIFIC WILL MAKE INROADS IN NEVADA
TODAY. THIS SYSTEM WILL BRING STRONG GUSTY WINDS...WITH GUSTS OVER
45 MPH EXPECTED. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ035-161030-
WHITE PINE COUNTY-
322 AM PDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A POWERFUL PACIFIC STORM SYSTEM WILL BARREL TOWARDS NEVADA TODAY.
THIS SYSTEM WILL BRING POTENTIALLY DAMAGING WINDS...WITH GUSTS UP
TO 60 MPH EXPECTED. A HIGH WIND WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
RCM
High Wind, White Pine
- When
- May 15, 6:30 AM PST to 12:00 PM PST
- Where
- White Pine forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Winds gusting up to 63 mph were recorded. A power pole in Ruth was blown down.
High Wind, Sw & Sc Elko
- When
- May 15, 8:00 AM PST to 5:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Wind gusts up to 65 mph were reported at the Ruby Valley RAWS and up to 61 MPH at the Crane Springs RAWS. The strong winds|blew over a wood stove chimney and moved a shed on a cement slab about 3 inches at a residence near Ryndon.
High Wind, X E Elko
- When
- May 15, 4:00 PM PST to 7:00 PM PST
- Where
- X E Elko forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
The Pilot Peak NDOT weather station reported wind gusts up to 76 mph. The Spring Gulch RAWS reported wind gusts up to 60 mph. These strong winds blew over a semi trailer on Interstate 80 at mile marker 398 about 12 miles northwest of West Wendover.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- Rip Current in Florida, May 15, 20111 injured · 1 event
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
- Flooding in Oregon, May 15 to 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291599, 291595, 291594.